Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Grand Forks, ND

July 6, 2014Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2014, 3:37 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 3:37 AM CDT (08:37 UTC)
Expired
Jul 6, 2014, 4:30 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:40 AM CDTHAIL 0.882 Se Elbow Lake, MN
Jul 6, 3:55 AM CDTHAIL 12 Se Erdahl, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KFGF 060837
SVRFGF
MNC051-111-167-NDC077-060930-
/O.NEW.KFGF.SV.W.0043.140706T0837Z-140706T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
337 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 430 AM CDT

* AT 332 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEW YORK MILLS TO 8 MILES NORTHEAST OF VEBLEN...AND
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UNDERWOOD AND FAIRMOUNT AROUND 345 AM CDT.
  WESTERN...BLUFFTON AND CAMPBELL AROUND 350 AM CDT.
  BATTLE LAKE...TENNEY AND DEER CREEK AROUND 355 AM CDT.
  HENNING...DALTON AND CLITHERALL AROUND 400 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE VINING...WENDELL...ALMORA...
ELBOW LAKE...PARKERS PRAIRIE AND HOFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4602 9627 4602 9657 4593 9656 4592 9659
      4596 9725 4666 9519 4646 9515 4615 9516
      4611 9575 4578 9576 4577 9623
TIME...MOT...LOC 0837Z 319DEG 26KT 4655 9529 4594 9718

HAIL...1.25IN
WIND...60MPH

$$

DK
2 follow-up statements
163 
WWUS53 KFGF 060903
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT SUN JUL 6 2014

MNC051-111-167-NDC077-060930-
/O.CON.KFGF.SV.W.0043.000000T0000Z-140706T0930Z/
GRANT MN-RICHLAND ND-OTTER TAIL MN-WILKIN MN-
403 AM CDT SUN JUL 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHERN OTTER TAIL...SOUTHEASTERN RICHLAND AND GRANT
COUNTIES UNTIL 430 AM CDT...

AT 359 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR DEER CREEK TO CLAIRE CITY...AND MOVING 
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENDELL AROUND 410 AM CDT.
  WRIGHTSTOWN...ALMORA AND ASHBY AROUND 415 AM CDT.
  ELBOW LAKE AROUND 420 AM CDT.
  PARKERS PRAIRIE AROUND 425 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HOFFMAN.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 68 AND MINNESOTA MILE MARKER 80...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4577 9623 4602 9627 4602 9657 4593 9656
      4592 9659 4597 9696 4617 9632 4632 9621
      4649 9571 4655 9518 4646 9515 4615 9516
      4611 9575 4578 9576
TIME...MOT...LOC 0903Z 319DEG 26KT 4640 9511 4580 9700

HAIL...1.00IN
WIND...60MPH

$$

DK
595 
WWUS53 KFGF 060929
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT SUN JUL 6 2014

MNC051-111-167-NDC077-060939-
/O.EXP.KFGF.SV.W.0043.000000T0000Z-140706T0930Z/
GRANT MN-RICHLAND ND-OTTER TAIL MN-WILKIN MN-
429 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN...SOUTHERN
OTTER TAIL...SOUTHEASTERN RICHLAND AND GRANT COUNTIES WILL EXPIRE AT
430 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4577 9623 4602 9627 4602 9657 4593 9656
      4592 9659 4597 9696 4617 9632 4632 9621
      4649 9571 4655 9518 4646 9515 4615 9516
      4611 9575 4578 9576
TIME...MOT...LOC 0929Z 319DEG 26KT 4625 9493 4566 9682

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 6, 2:31 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
231 AM CDT SUN JUL 6 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 230 AM CDT SUN JUL 6 2014

THE MODELS ARE IN PRETTY GOOD OVERALL AGREEMENT...AND WILL UTILIZE
A BLEND THIS MORNING.

THERE IS ONGOING SEVERE WEATHER IN THE FORECAST AREA...SO WILL BE
BRIEF WITH THIS FORECAST DISCUSSION.

FOR TODAY...THERE COULD BE SOME MORNING CONVECTION MOVING INTO THE
EASTERN AREAS...PERHAPS LINGERING INTO THE EARLY AFTERNOON. UNTIL
THE STRONG SHORTWAVE MOVING OUT OF CANADA MOVES THROUGH THE
REGION...CAN/T RULE OUT A FEW SEVERE STORMS THROUGH 15Z OR SO
GIVEN THE STRONG FORCING COMBINED WITH HIGH INSTABILITY/SHEAR AND
MOISTURE PROFILES. TEMPS WILL BE COOLER THAN YESTERDAY...AROUND
NORMAL FOR THIS TIME OF YEAR.

FOR TONIGHT...IT SHOULD BE DRY AND COOLER FOR THE REGION WITH COOL
ADVECTION.

ON MONDAY...ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION. THERE
WILL BE SOME INSTABILITY...WITH CAPES AROUND 1500 J/KG...SO SOME
STRONGER STORMS POSSIBLE GIVEN THE PROGGED SYNOPTIC ENVIRONMENT.
IT SHOULD BE A FEW DEGREES COOLER THAN TODAY WITH CLOUDS AND
CONVECTION OVER THE REGION.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 230 AM CDT SUN JUL 6 2014

FOR MON NIGHT...EXPECT SOME LINGERING CONVECTION MAINLY UNTIL
6Z...WITH MAINLY DRY WEATHER THEREAFTER.

FOR TUE THROUGH SAT...EXPECT OVERALL DRY WEATHER FOR TUE-
THU...WITH INCREASING CHANCES FOR CONVECTION FOR THU NIGHT THROUGH
SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM CDT SAT JUL 5 2014

THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY BEFORE SUNRISE. THERE SHOULD BE A BROKEN LINE
OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE REGION. NOT SURE
HOW WIDESPREAD THESE STORMS WILL BE...BUT DID TEMPO FOR THE MOST
LIKELY PERIODS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...DK
AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 6, 1:01 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             WEST FARGO              46.87N 96.90W
07/06/2014  E0.88 INCH       CASS               ND   PUBLIC

            VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Jul 6, 1:28 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             WEST FARGO              46.87N 96.90W
07/06/2014  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            VIA VALLEY NEWS LIVE FACEBOOK.TIME ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Jul 6, 1:53 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             3 W WALHALLA            48.92N 97.98W
07/06/2014  E1.75 INCH       CAVALIER           ND   BROADCAST MEDIA

            FROM VALLEY NEWS LIVE FACEBOOK.

&&

JAM
Local storm report, Jul 6, 3:03 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             RUTLAND                 46.05N 97.51W
07/06/2014  E1.00 INCH       SARGENT            ND   TRAINED SPOTTER

            PEA TO QUARTER SIZE.

&&

JAM
Local storm report, Jul 6, 3:19 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             STAR LAKE               46.53N 95.81W
07/06/2014  E0.75 INCH       OTTER TAIL         MN   BROADCAST MEDIA

            VIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Jul 6, 3:32 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
332 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     4 S WADENA              46.38N 95.13W
07/06/2014                   WADENA             MN   EMERGENCY MNGR

            REPORT OF A FEW TREES DOWN BETWEEN WADENA AND HEWITT

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:47 PM CDTSevere Thunderstorm WarningFGFBeltrami43 min
Jul 5, 8:28 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min
Jul 5, 11:22 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail38 min
Jul 5, 11:31 PM CDTSevere Thunderstorm WarningFGFNorman, Polk44 min
Jul 6, 12:07 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman53 min
Jul 6, 12:17 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Wadena58 min
Jul 6, 12:22 AM CDTSevere Thunderstorm WarningFGFClay53 min
Jul 6, 12:58 AM CDTSevere Thunderstorm WarningFGFKittson62 min
Jul 6, 1:01 AM CDTSevere Thunderstorm WarningFGFBecker, Clay29 min
Jul 6, 1:17 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin58 min
Jul 6, 1:29 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena29 min
Jul 6, 1:46 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau59 min
Jul 6, 2:32 AM CDTAreal Flood AdvisoryFGFBecker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena7 hr
Jul 6, 2:36 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena54 min
Jul 6, 4:16 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail6 hr
Jul 5, 10:55 PM CDTSevere Thunderstorm WarningFGFSteele, Traill65 min
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill48 min
Jul 6, 12:19 AM CDTTornado WarningFGFCavalier, Pembina41 min
Jul 6, 2:29 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent46 min
Jul 6, 2:50 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.